Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Pocatello, ID

August 4, 20155 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 4, 2015, 4:29 PM MDT for 5 counties in Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2015, 4:29 PM MDT (22:29 UTC)
Expired
Aug 4, 2015, 5:04 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 113 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:04 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 2:04 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE AUG 4 2015

.DISCUSSION...THIS AFTERNOON AND EVENING A DISTURBANCE CROSSING
CALIFORNIA AND NEVADA IS EXPECTED TO GENERATE SOME THUNDERSTORMS IN
THE CASSIA COUNTY AREA. THERE IS ALSO A SLIGHT CHANCE OVER THE
CENTRAL MOUNTAINS. CONFIDENCE IS NOT STRONG ON ANY STORMS OVER THE
UPPER SNAKE PLAIN...BUT FELT THAT MID LEVEL STEERING WINDS MIGHT
CARRY A CELL INTO THAT AREA. THE SOUTHWEST FLOW ADVANCING INTO
CALIFORNIA WILL ALSO BRING ANOTHER DISTURBANCE INTO IDAHO OVER NIGHT
TONIGHT AND THROUGH THE DAY WEDNESDAY. THIS ONE IS SUPPORTED BY
RIGHT EXIT REGION OF THE UPPER LEVEL JET STREAM WINDS WHICH SUPPORTS
STRONGER THUNDERSTORMS ON WEDNESDAY...SOME WITH STRONG OUTFLOW WINDS
AND SOME MODERATE HAIL. THE SOUTHERN AND EASTERN
HIGHLANDS...INCLUDING THE SNAKE PLAIN LOOK TO BE THE FOCUS OF
ACTIVITY. THURSDAY WILL BE A STORM FREE DAY...BUT THAT DOES NOT LAST
LONG. THE LOW PRESSURE DISTURBANCE OFF THE CALIFORNIA COAST COMES IN
ON FRIDAY ALONG WITH A SURGE OF MONSOON MOISTURE MOVING RAPIDLY
NORTH FROM MEXICO AND THAT COULD LAST INTO SATURDAY. FOR SUNDAY
ON...MODELS PLACE THIS AREA BETWEEN A TROUGH IN THE PACIFIC
NORTHWEST AND MONSOON MOISTURE OVER UTAH...COLORADO AND WYOMING.
THERE IS NOT A LOT OF AGREEMENT ON WHICH WAY THE PATTERN COULD SHIFT
BUT THE SITUATION LOOKS MORE DRY THAN NOT WITH TEMPERATURE IN THE
SNAKE PLAIN ONCE AGAIN INCHING TOWARDS 90F. RS

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE NEXT 12-
24 HOURS. THROUGH TONIGHT...MOST OF THE STORMS WILL REMAIN OVER
WESTERN LOCATIONS WHICH MEANS A CONTINUATION OF -TSRA/-SHRA THROUGH
THE NIGHT ALTHOUGH FARTHER EAST THERE SHOULD BE ISOLATED ACTIVITY.
AS THE STORM SWINGS OVER THE STATE TOMORROW...COVERAGE WILL BECOME
MORE WIDESPREAD ESPECIALLY FARTHER EAST. STORMS MAY PRODUCE WIND
GUSTS OVER 40KTS WITH LOCALLY HEAVY RAIN AND SMALL HAIL...WITH
WEDNESDAY BEING THE BIGGEST RISK DAY FOR THE HAIL AND WIND
POTENTIAL. KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH TOMORROW EVENING. MORE WIDESPREAD SHOWERS WILL
REMAIN OVER THE MORE WESTERN FIRE WEATHER ZONES THROUGH TONIGHT AND
BECOME WIDESPREAD FOR ALL ZONES WEDNESDAY AS THE STORM MOVES
OVERHEAD. GREATER COVERAGE OF THUNDERSTORMS AND LIGHTNING WILL
PERSIST INTO THE OVERNIGHT HOURS OVER ZONE 427 AND POSSIBLY THE
CENTRAL MOUNTAINS. THUNDERSTORM COVERAGE WILL DWINDLE A BIT
OVERNIGHT BUT REMAIN AT LEAST ISOLATED IN THOSE AREAS. WE ISSUED A
RED FLAG WARNING FOR ZONE 427 FOR THIS AFTERNOON ALL THE WAY THROUGH
WEDNESDAY EVENING. SCATTERED COVERAGE OR GREATER WILL OCCUR
TOMORROW. WE ISSUED A RED FLAG WARNING FOR REMAINING CRITICAL AREAS
IN ZONES 410...413 AND 425 FROM 9AM - 9PM TOMORROW. WITH STRONGER
CELLS...EXPECT WINDS TO NEAR 50MPH ALONG WITH LOCALLY HEAVY RAIN AND
SMALL HAIL. THE BIGGER RISK DAY FOR HAIL AND STRONGEST WINDS WILL
LIKELY BE TOMORROW BUT CAN'T BE RULED OUT FOR TODAY EITHER. DRY
CONDITIONS WILL RETURN FOR THURSDAY AND MOST OF FRIDAY. THE NEXT
CHANCE OF SHOWERS AND STORMS BEGINS LATER FRIDAY AND CONTINUES INTO
THE WEEKEND.  KEYES

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM MDT WEDNESDAY FOR IDZ410-413-
425.

RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY FOR IDZ427.

&&

In the hours before

Local storm report, Aug 4, 3:48 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             2 WNW TERRETON          43.84N 112.48W
08/04/2015  E0.50 INCH       JEFFERSON          ID   TRAINED SPOTTER

            HAIL WAS OBSERVED AT THE MUD LAKE AIRPORT. TIME ESTIMATED
            BY RADAR

&&

ADESMET
Local storm report, Aug 4, 3:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     9 SSW MUD LAKE          43.72N 112.53W
08/04/2015  M55 MPH          JEFFERSON          ID   MESONET

            ROVER INL SITE.

&&

JKEYES
Special weather statement, Aug 4, 4:08 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
408 PM MDT TUE AUG 4 2015

IDZ019-042245-
UPPER SNAKE HIGHLANDS ID-
408 PM MDT TUE AUG 4 2015

...HALF INCH HAIL...WINDS OVER 40 MPH AND HEAVY RAIN AFFECTING
NORTHEASTERN CLARK AND CENTRAL FREMONT COUNTIES UNTIL 445 PM MDT...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPENCER...MOVING EAST AT 30 MPH.

HALF INCH HAIL...WINDS OVER 40 MPH AND VERY HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDMON...SPENCER...KILGORE...SOUTHERN ISLAND PARK RESERVOIR AND
SHERIDAN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4432 11223 4447 11221 4450 11151 4423 11152
TIME...MOT...LOC 2207Z 271DEG 26KT 4439 11211

JKEYES
Special weather statement, Aug 4, 4:16 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
416 PM MDT TUE AUG 4 2015

IDZ019-020-023-042300-
UPPER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
UPPER SNAKE HIGHLANDS ID-
416 PM MDT TUE AUG 4 2015

...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND VERY HEAVY RAIN
AFFECTING EASTERN JEFFERSON...SOUTH CENTRAL FREMONT...NORTHEASTERN
BONNEVILLE...MADISON AND NORTHWESTERN TETON COUNTIES UNTIL 500 PM
MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF PLANO TO
NEAR MENAN TO 6 MILES SOUTH OF ROBERTS...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. SMALL
HAIL AND HEAVY RAIN WITH LOCALIZED FLOODING ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
REXBURG...RIGBY...LORENZO...FELT...RIRIE RESERVOIR...SUGAR CITY...
UCON...MENAN...TETON...RIRIE...ROBERTS...LEWISVILLE...PARKER...
HAMER...EGIN...PLANO...ARCHER...GREEN CANYON HOT SPRINGS...HEISE AND
NEWDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4395 11114 4370 11119 4340 11140 4370 11237
      4382 11225 4396 11224
TIME...MOT...LOC 2215Z 278DEG 38KT 4390 11201 4380 11203 4362 11215

JKEYES
Local storm report, Aug 4, 4:25 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
425 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     1 N ROBERTS             43.74N 112.13W
08/04/2015  E50 MPH          JEFFERSON          ID   TRAINED SPOTTER

            SPOTTER ALSO REPORTS VERY HEAVY RAIN REDUCING VISIBILITY
            TO NEAR ZERO ON I-15. SMALL HAIL IS ALSO OCCURING.

&&

ADESMET
Special weather statement, Aug 4, 4:28 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
428 PM MDT TUE AUG 4 2015

IDZ017-022-042330-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
428 PM MDT TUE AUG 4 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHWESTERN CASSIA AND SOUTHWESTERN MINIDOKA COUNTIES UNTIL 530 PM
MDT...

AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF OAKLEY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN CASSIA
AND SOUTHWESTERN MINIDOKA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4236 11429 4238 11429 4242 11420 4242 11407
      4247 11407 4255 11388 4233 11370 4222 11420
TIME...MOT...LOC 2228Z 244DEG 16KT 4232 11415

AD

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:55 PM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 14 more30 hr
Aug 4, 2:20 PM MDTSpecial Weather StatementPIHCassia40 min
Aug 4, 2:45 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 4, 3:26 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson, Madison49 min
Aug 4, 4:08 PM MDTSpecial Weather StatementPIHFremont37 min
Aug 4, 4:16 PM MDTSpecial Weather StatementPIHMadison, Teton44 min
Aug 4, 4:28 PM MDTSpecial Weather StatementPIHCassia62 min
Aug 4, 4:36 PM MDTSpecial Weather StatementPIHFremont24 min
Aug 4, 4:41 PM MDTSpecial Weather StatementPIHJefferson49 min
Aug 4, 4:45 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka45 min
Aug 4, 4:48 PM MDTSpecial Weather StatementPIHCaribou42 min
Aug 4, 5:07 PM MDTSpecial Weather StatementPIHFranklin38 min
Aug 4, 5:27 PM MDTSevere Thunderstorm WarningPIHBannock, Franklin, Oneida23 min
Aug 4, 5:30 PM MDTSpecial Weather StatementPIHCassia60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.